Amitryptaline...

Discussion in 'Fibromyalgia Main Forum' started by laurakay, Jan 10, 2003.

  1. laurakay

    laurakay New Member

    Hi all,
    I'm going to the dr. again next week, and I am wondering who all has tried Amitryptaline (sp?). That was the first and only thing that I was really offered in terms of therapy when I was diagnosed with FM a few months ago. I guess I am a bad patient because I have not taken it. I never even tried it. I am already on Tegretol for a seizure disorder and Prozac for anxiety/depression/OCD. The Prozac helps my sleeping immensely, and I don't really think that adding yet another drug is the answer to my fibro pain.

    Ideas? Suggestions? Advice? I don't know exactly what to say to my dr. next week....

    Thanks,
    Laura
  2. Mikie

    Mikie Moderator

    Amitryptaline (Elavil) is often prescribed at a low dose for people with chronic pain. I took it, but it just made me sleepy and didn't do anything for the quality of my sleep. The same is true of the muscle relaxant, Flexeril, which is in the same family of meds. Both, however, will put on weight rapidly. I put on 20 pounds with each one. I am struggling to lose the last 15 of these 40 pounds.

    Since you are also taking other meds, it's hard to tell how adding the Elavil will interact. It is definitely not my med of choice.

    Do a search on Amitryptaline and one on Elavil and you can read past posts here, both positive and negative on this drug.

    Love, Mikie
  3. Cactuslil

    Cactuslil New Member

    Early on in this syndrome, while I was completely undiagnosed I suddenly started having migraines....so severe I did not know I was having them as the fibro and arthritis hurt so bad; well the neurologist zapped my iv w/imitrix and I sat almost straight up and saw WOW. I had not even realized I ws having a migraine until it left!

    I had a very difficult time learning to take amitryp. along with the beta blocker inderal; it was on and off et al. because of the side effects. Well, at the time my migraines had to be contained so the doctors could address other health issues so I bit the bullet, habituated to it and after a year my migraines were controlled. I have not had a migraine now in way over a year; I discontinued the amitryp. but have NORDS so the beta blocker stays.

    I too could not easily take amitryp. but sometimes you must for the short term endure a nasty med so that a painful condition can be controlled.

    One by one, as we get a condition under control, we do begin to feel better; yes we relapse. I have had the six months from Hell, but I am back again for a spell.

    My caveat to all is watch out what the docs "throw" to you. Always be your own doctor first; you are your only patient so do your homework. It can save hours of agony. Love Lil'
  4. Katee

    Katee New Member

    I have the RX and only take it when I am desperate for what I call a "sleep like the dead" night. This is about once a week since Dec. I am fearful of the weight gain because have gained about 10 pounds with thyroid problems and it is really tough to budge even 2 pounds off my body with watching my diet and walking. I have been really working on other things to help me sleep. This includes, exercise, diet, hot bath, glass of milk, and even sleeping in another room when my husband's snoring is bothering me.
    In other words, I don't want to do meds if I don't have to.
    Right now, for me, this is my goal. My next bout of PMS will probably put me to the test on this, but I'll deal with that in a couple of weeks!
  5. karen55

    karen55 New Member

    I take 10 mg at night with 8 mg of Zanaflex and the reason I take it is to sleep. I have also taken it in the past when I had ruptured lumbar disks and surgery for them. When I took it in the past I noticed after being on it for a while that I was really groggy the next morning, but I am taking it now to help me sleep, and have noticed no side effects so far, and no weight gain. I've been taking it again for several months.
  6. Spoonerpaws

    Spoonerpaws New Member

    I took it and gained 20 lbs

    It did help me sleep for awhile, then stopped working

    I don't understand why your dr would prescribe both Prozac and Elavil

    Elavil made me tired all the time